Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

146 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does TIA cause acute urine retention with delirium?

Answered by
Dr.
Dr. Benard Shehu

Cardiologist

Practicing since :2004

Answered : 2254 Questions

default
Posted on Tue, 19 Aug 2014 in Hypertension and Heart Disease
Question: This is a complicated story. My 87 year old mother had an aortic valve replaced via TAVI on 2nd of July. The op went well and she was sent home after 3 days. Since then she has got progressively more tired and weak. On Monday she also started shakIng and needed to urinate more frequently than normal. On Wednesday she was so tired she couldn't be bothered to talk. Her blood pressure has been fluctuating anywhere between 116 and 236 systolic and 46 and 120 diastolic. She also has AF. I called the paramedics on Wednesday, they took her BP and ran an ECG and took her by ambulance to the hospital where she sent home the next day with instructions to take 5mg of Ramapril instead of the 2.5mg she was prescribed and to discontinue the benzofluazide. I brought her home on Thursday but she complained that she felt just a bad as she had before she went in. At midnight I heard her calling me. She was confused and rambling. I called 999 and the paramedics thought she may have had a stroke, she has had TIA's before so back to hospital we go. The stroke nurse said that she thought her behaviour was more symptomatic of a UTI than a stroke but she has no infection that they can find either in her blood or urine. As time progressed she became more and more agitated and was screaming in pain, she also vomited solidly for half an hour Eventually they put a catheter in and 700ml of urine came out after which she calmed considerably. The stroke doctor tested her out and said that he thought she had delirium rather than a stroke. I eventually left her still very muddled in her thinking but miles better than she had been. When I went back in today she was completely back to herself and anxious to come home again .... This won't happen until Monday as there are no doctors at the weekend.
However she was sick this afternoon - one minute she was fine, the next she was vomiting - she claimed it was the heat but I have my doubts.
My questions are:
if she had a TIA (i think it was because now she is coherent she tells me her right hand went numb when this all started and was recovered by the time she called me) could this have brought on acute urine retention with delirium or were the two things unrelated?
And she still has the catheter in, will she get AUR again once it is removed?
Also what could be wrong with her since the valve replacement that is leading to weakness and tiredness? Her medication was not reviewed after the op although her Ramapril was drastically reduced after they discovered the stenosis and we have had to wait 4 weeks to see her GP to discuss same..

I am concerned that they will send her home on Monday having done nothing to solve her problems.
doctor
Answered by Dr. Benard Shehu 2 hours later
Brief Answer:
Following causes to feeling tired&weak...

Detailed Answer:
Hi,

I am sorry for the situation your mother is facing.

Getting progressively tired and weak is due to:
- operation she had: need time to recuperate her energy
- diuretics she was using: they might have caused hyponatremia/hypokalemia
- urosepsis she was going through: as it is a severe infection
- possible TIA

Usually, TIA and UTI can occur simultaneously, and there is less chance that TIA might have caused UTI or vice versa.

Once the catheter is removed, there will be reduced risks for UTI.

I recommend to:
- increase the dose of ramipril
- avoid taking diuretics as long as there is no CHF.

Hope it helped!
Dr.Benard
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Benard Shehu 51 minutes later
I dont think she has a UTI as neither blood tests nor urine samples have indicated any infection. As a result she has not been given any antibiotics and they were happy to insert a catheter. Is it possible to have a UTI or urosepsis without it showing up in tests?
As far as the tiredness and weakness after the op. Surely she should improve as time goes on not get steadily worse - until I'm concerned enough to call the paramedics. When she was discharged from Papworth she was feeling perfectly well
.
doctor
Answered by Dr. Benard Shehu 2 days later
Brief Answer:
Urosepsis is determined by lab analysis...

Detailed Answer:
Hi back,

Thank you for following up.

Urosepsis is a severe UTI (urinary tract infection), so it is impossible to get a clear urine analysis while doctor diagnosed with urosepsis. There is always presence of infection during UTI or urosepsis.

Usually, the use of catheter is associated with nosocomial (opportunistic) UTI or urosepsis. In other words, there are different mibrobial agents to cause UTI with or without catheter.

With regards to convalesce time, it will depend on the:
- actual patient's health status
- the severity of the disease
- if complications are set (dehydration, electrolytes imbalance, etc)

Hope it answered to your queries! Wish fast recovery!
Dr.Benard
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Procedures
Medical Topics

Recent questions on  Ramipril

doctor1 MD

DEAR :I am a man 39 old - smoking 1 pocket daily - non alkohol -

I have hypertension since 6 year 17/11 . from Two years ago I started using drugs amlodipine 5mg but it side effect gynecomastia so I had to stop it and then used candesartan 16 mg, but in a recent study it is possible to cause cancer so i stoped it.then i take ramipril but it make me very weakness and it does not low my pressure . now i use coreg 6.25 but i have acid uric stones and it arise acid uric and formed new stone . my question is what proper drug can i take for hypertension with this story

THANKS

doctor1 MD

I am 48 yrs old ,male .In 2007 angioplastry has been done and fitted with a one medicated stent.I am put on medicines as follows
1) PROLOMET XT 50 mg ( METOPROLOL SUSTAINED RELEASED ) MORNING
2) REMISTAR 1.25 mg ( RAMIPRIL ) MORNING
3) PLAGRIL 75 mg (CLOPIDOGRIL ) AFTERNOON
4) ECOSPRIN 150 mg (ASPIRIN )
5) TONACT EZ 10 mg ( ATORVASTATIN + EZETAMIDE )

Now i want to know that how much time i will have to continue the medicines
Does whisky drinking (60 to 90 ml ) help in any way
whole day I feel some type of body pain specially my calf muscles pains a lot
Pl advice for any addition or deduction or any type of change in medicines since I have been taking the same medicines for the last 3 years and some how it might have acllmatized in the body

doctor1 MD

About 5 years ago I had my gall bladder removed and suffered very much with diarrhoea, until I recently changed my milk from semi skimmed to lactofree. Last week I was put on ramipril for high blood pressure and have just experienced diarrhoea again. Would this drug have anything to do with it??

doctor1 MD

53 Yr old patient had inferior wall myocardial infarction on 21 Aug 2004,had 4 vessel disease,underwent CABG on 8,sept 2004.LVEF 45%. He has right indirect inguinal hernia.What is ideal surgery for him and how much is the risk for general anaesthia ? He is on clopidogrel 75 mg OD,atorvastatin 10mg OD,ramipril 5mg OD,spironolactone 25mg OD,carvedilol 12.5mg BD.

doctor1 MD

Can I take viagra whilst on prescriptions for ramipril 2.5mg, atorvastatin 20mg and omeprazole 20mg I have had haemochromatosis for 6 years Apart from that I’m healthy and run 60km on average per week including competitive races I have been...

doctor1 MD

I am taking Ramipril and Amlodipine Besylate for pressure. Does Ashwagandha interact with my medication?

doctor1 MD

Hi Drugs for HBP can be tricky. Do you know of any good alternatives for Amlodipine (my current drug) with less/more moderate side effects? I've heard of Zanidip, but it's yet to be FDA approved in the US Thanks